Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 3, NWS Honolulu, HI

January 15, 20244 counties in Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 15, 2024, 3:38 PM HST for 4 counties in Hawaii. It took effect at Jan 15, 2024, 5:00 PM HST. It was in force for 70 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2024, 3:38 PM HST (01:38 UTC)
In effect from
Jan 15, 2024, 5:00 PM HST
Expired
Jan 18, 2024, 3:20 PM HST
In force
70 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 8:53 AM HSTNON-TSTM WND GST 441 Ne Keahole Point, HIASOS station PHKO Kailua Kona Airport.
Jan 16, 8:55 AM HSTNON-TSTM WND GST 441 Sw Kaneohe, HIMesonet station DW9459 Kaneohe.
Jan 16, 9:30 AM HSTNON-TSTM WND GST 437 Nne Holualoa, HIMesonet station GW1708 KONA.
Jan 16, 10:10 AM HSTNON-TSTM WND GST 441 S Volcano, HIMesonet station 004HI Nahuku.
Jan 16, 10:11 AM HSTNON-TSTM WND GST 413 Ne Polihale, HIMesonet station MKAH1 Makaha Ridge.
Jan 16, 10:53 AM HSTNON-TSTM WND GST 461 Ne Lihue, HIAWOS station PHLI Lihue Airport.
Jan 16, 10:55 AM HSTNON-TSTM WND GST 4613 Wsw Pohakuloa Camp, HIMesonet station PKAH1 PTA Kipuka Alala.
Jan 16, 11:45 AM HSTNON-TSTM WND DMGKaneohe, HIKaneohe had approximately 4,990 customers without power.
Jan 16, 11:45 AM HSTNON-TSTM WND DMGKaneohe, HIKaneohe had approximately 4,990 customers without power.
Jan 16, 12:57 PM HSTNON-TSTM WND GST 601 W Schofield Barracks, HIMesonet station SCBH1 Schofield Barracks.
Jan 16, 1:00 PM HSTNON-TSTM WND GST 487 Nne Mauna Kea Summit, HIMesonet station PMLH1 Puu Mali.
Jan 16, 1:59 PM HSTNON-TSTM WND GST 455 S Pohakuloa Camp, HIMesonet station PTAH1 PTA East.
Jan 16, 3:00 PM HSTNON-TSTM WND DMGSchofield Barracks, HIHigh winds damged a roof on Scholfield Barraks.
Jan 16, 3:15 PM HSTNON-TSTM WND GST 693 Sse Puuanahulu, HIMesonet station 034HI Kaiaulu Puu Waawaa.
Jan 16, 3:36 PM HSTNON-TSTM WND GST 401 Ese Kaena Point, HIMesonet station KKRH1 Kuaokala.
Jan 16, 3:36 PM HSTNON-TSTM WND GST 405 Wsw Puuanahulu, HIMesonet station KPLH1 Kaupulehu.
Jan 16, 3:37 PM HSTNON-TSTM WND GST 402 S Puuanahulu, HIMesonet station PWWH1 Puuwaawaa.
Jan 16, 4:30 PM HSTNON-TSTM WND GST 544 Ene Makaha Valley, HIMesonet station DVI08825 Waialua.
Jan 16, 4:47 PM HSTNON-TSTM WND GST 621 Wnw Kaneohe Marine Ba, HIAWOS station PHNG Kaneohe Mcas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2024-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2024-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWHW70 PHFO 160138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Mon Jan 15 2024

...HIGH WIND WARNING IN EFFECT FROM TONIGHT THROUGH WEDNESDAY 
FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI...

.Southwest winds will increase across the high summits of the Big
Island and Haleakala on Maui tonight and will become very strong 
Tuesday and Tuesday night. The strong winds will gradually 
decline on Wednesday but may remain elevated on the Big Island 
summits into Thursday. 

HIZ022-028-161445-
/O.UPG.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/
/O.NEW.PHFO.HW.W.0003.240116T0300Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
338 PM HST Mon Jan 15 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...On the Big Island summits, southwest winds of 50 to 70
  mph will increase to 60 to 80 mph Tuesday. On the high summit of
  Haleakala on Maui, southwest winds will build to 45 to 55 mph 
  tonight and increase to 50 to 60 mph Tuesday.

* WHERE...The high summits of the Big Island and Haleakala on 
  Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking
  dangerous. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
9 follow-up statements
933 
WWHW70 PHFO 161354
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
354 AM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST WEDNESDAY
FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI... 
...WIND ADVISORY NOW IN EFFECT THROUGH MIDNIGHT HST TONIGHT FOR 
NIIHAU KAUAI OAHU MOLOKAI LANAI AND FOR LOWER ELEVATIONS ON MAUI 
AND THE BIG ISLAND...

.South to southwest winds will increase quickly to advisory levels
by mid to late morning and continue through this evening as a cold
front approaches from the west. Southwest winds will also increase
to warning levels across the high summits of the Big Island and 
Haleakala on Maui this morning and continue through Wednesday. 

HIZ022-028-170400-
/O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
354 AM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...On the Big Island summits, southwest winds increasing to
  55 to 75 mph with higher gusts. On the high summit of Haleakala
  on Maui, southwest winds increasing to 50 to 60 mph with higher
  gusts.

* WHERE...The high summits of the Big Island and Haleakala on
  Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-004-006-007-009>011-015-017-018-023-026-027-029>050-
053-054-170400-
/O.NEW.PHFO.WI.Y.0005.240116T1354Z-240117T1000Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Maui Windward West-Maui Leeward West-Kona-Kohala-
Big Island Interior-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island East-Big Island North-
354 AM HST Tue Jan 16 2024

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...Southwest winds increasing to 20 to 30 mph with 
  localized gusts over 50 mph.

* WHERE...Niihau, Kauai, Oahu, Molokai, Lanai, and lower
  elevations on Maui and the Big Island.

* WHEN...Until midnight HST tonight.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected over and
  downwind of the island terrain, as well as through valleys and in
  areas where the terrain funnels winds most effectively. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

JRJ
988 
WWHW70 PHFO 162314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
114 PM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST WEDNESDAY
FOR HIGHEST SUMMITS OF THE BIG ISLAND AND HALEAKALA ON MAUI... 
...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST FOR PORTIONS 
OF KAUAI AND OAHU...
...WIND ADVISORY NOW IN EFFECT THROUGH MIDNIGHT HST TONIGHT FOR 
NIIHAU MOLOKAI LANAI AND PORTIONS OF OAHU AND KAUAI AND FOR LOWER 
ELEVATIONS ON MAUI AND THE BIG ISLAND...

.South to southwest winds will increase quickly to advisory
levels by mid to late morning and continue through this evening
as a cold front approaches from the west. Southwest winds will
also increase to warning levels across the high summits of the
Big Island and Haleakala on Maui this morning and continue
through Wednesday.

HIZ004-007-009>011-029-030-035-036-171000-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/
/O.EXB.PHFO.HW.W.0003.000000T0000Z-240117T0400Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Kauai North-Kauai East-Koolau Windward-
Koolau Leeward-
114 PM HST Tue Jan 16 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with localized gusts TO 60
  mph.

* WHERE...Portions of interior and windward Kauai and Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines and
  damage roofs. Power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-172330-
/O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
114 PM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Southwest winds 35 to 75 mph with localized gusts over 
  90 mph.

* WHERE...Portions of Maui and the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054-
171000-
/O.CON.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/
Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka-
Maui Windward West-Maui Leeward West-Kona-Kohala-
Big Island Interior-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island East-Big Island North-
114 PM HST Tue Jan 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kauai, Lanai, Maui, Molokai, Niihau, Oahu 
  and the Big Island.

* WHEN...Until midnight HST tonight.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
405 
WWHW70 PHFO 170256
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
456 PM HST Tue Jan 16 2024

...HIGH WIND WARNING NOW IN EFFECT THROUGH MIDNIGHT HST FOR
INTERIOR AND WINDWARD KAUAI AND OAHU...
...HIGH WIND WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON
FOR THE HIGHEST SUMMITS OF THE BIG ISLAND AND MOUNT HALEAKALA ON 
MAUI...
...WIND ADVISORY IN EFFECT FOR NIIHAU MOLOKAI LANAI REMAINING 
PORTIONS OF OAHU AND KAUAI AND FOR THE LOWER ELEVATIONS OF MAUI 
AND THE BIG ISLAND...

.Strong southwest winds will continue through this evening with
gusts up to 60 mph possible on portions of Kauai and Oahu as a
cold front approaches the area from the west. Strong southwest
winds on the summits of the Big Island and Haleakala Summit will
continue through Wednesday.

HIZ004-007-009>011-029-030-035-036-171000-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-240117T1000Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Kauai North-Kauai East-Koolau Windward-
Koolau Leeward-
456 PM HST Tue Jan 16 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...Southwest winds 25 to 30 mph with localized gusts to 60 
  mph.

* WHERE...Interior and windward Kauai and Oahu.

* WHEN...Until midnight HST tonight.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-028-171015-
/O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
456 PM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Southwest winds 35 to 75 mph with localized gusts over 
  90 mph.

* WHERE...Portions of Maui and the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054-
171000-
/O.CON.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/
Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka-
Maui Windward West-Maui Leeward West-Kona-Kohala-
Big Island Interior-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island East-Big Island North-
456 PM HST Tue Jan 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with localized gusts over 
  50 mph.

* WHERE...Niihau, Molokai, Lanai, portions of Kauai and Oahu, and
  the lower elevations of Maui and the Big Island.

* WHEN...Until midnight HST tonight.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
025 
WWHW70 PHFO 170955
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1155 PM HST Tue Jan 16 2024

...HIGH WIND WARNING CANCELLED FOR INTERIOR AND WINDWARD KAUAI 
AND OAHU... 
...WIND ADVISORY CANCELLED FOR NIIHAU LEEWARD KAUAI LEEWARD OAHU 
MOLOKAI LANAI AND LOWER ELEVATIONS OF MAUI AND THE BIG ISLAND...
...HIGH WIND WARNING REMAINS IN EFFECT THROUGH WEDNESDAY 
AFTERNOON FOR THE HIGHEST SUMMITS OF THE BIG ISLAND AND MOUNT 
HALEAKALA ON MAUI...

.Strong southwest winds on the summits of the Big Island and 
the Haleakala Summit will continue through Wednesday.

HIZ004-007-009>011-029-030-035-036-171100-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-240117T1000Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Kauai North-Kauai East-Koolau Windward-
Koolau Leeward-
1155 PM HST Tue Jan 16 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished, therefore the High Wind Warning has been
cancelled.

$$

HIZ001-003-006-015-017-018-023-026-027-031>034-037>050-053-054-
171100-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-240117T1000Z/
Niihau-Kauai Southwest-Waianae Coast-Lanai Mauka-
Maui Windward West-Maui Leeward West-Kona-Kohala-
Big Island Interior-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island East-Big Island North-
1155 PM HST Tue Jan 16 2024

...WIND ADVISORY IS CANCELLED...

Winds have diminished, therefore the Wind Advisory has been
cancelled.

$$

HIZ022-028-171600-
/O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
1155 PM HST Tue Jan 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...On the Big Island summits, southwest winds increasing to
  55 to 75 mph with higher gusts. On the high summit of Haleakala
  on Maui, southwest winds increasing to 50 to 60 mph with higher
  gusts.

* WHERE...The high summits of the Big Island and Haleakala on
  Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
534 
WWHW70 PHFO 171359
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
359 AM HST Wed Jan 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS
EVENING FOR THE HIGH SUMMITS OF THE BIG ISLAND AND THE HALEAKALA
SUMMIT ON MAUI...

HIZ022-028-180400-
/O.CON.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-Big Island Summits-
359 AM HST Wed Jan 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...On the Big Island summits, southwest to west winds 50 to
  70 mph with higher gusts. On the summit of Haleakala on Maui,
  southwest to west winds 50 to 60 mph with higher gusts.

* WHERE...The high summits of the Big Island and Haleakala on 
  Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

JRJ
444 
WWHW70 PHFO 180059
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
259 PM HST Wed Jan 17 2024

...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 AM HST THURSDAY FOR 
THE BIG ISLAND SUMMITS...
...HIGH WIND WARNING CANCELLED FOR MOUNT HALEAKALA ON MAUI...

HIZ022-180200-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-240118T0400Z/
Haleakala Summit-
259 PM HST Wed Jan 17 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have fallen below both the warning and the advisory
thresholds.

$$

HIZ028-181600-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-240118T1600Z/
Big Island Summits-
259 PM HST Wed Jan 17 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 50 to 60 mph with localized gusts to 80 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

JVC
848 
WWHW70 PHFO 181310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Thu Jan 18 2024

...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST THIS AFTERNOON
FOR THE BIG ISLAND SUMMITS...

HIZ028-190400-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/
Big Island Summits-
310 AM HST Thu Jan 18 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 65 to 80 mph with higher gusts up to 100 mph
  in the morning, diminishing to 55 to 65 mph with gusts up to 80
  mph in the afternoon.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

JRJ
084 
WWHW70 PHFO 181311 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
311 AM HST Thu Jan 18 2024

...HIGH WIND WARNING NOW IN EFFECT THROUGH 6 PM HST THIS EVENING 
FOR THE BIG ISLAND SUMMITS...

HIZ028-190400-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/
Big Island Summits-
311 AM HST Thu Jan 18 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 65 to 80 mph with higher gusts up to 100 mph
  in the morning, diminishing to 55 to 65 mph with gusts up to 80
  mph in the afternoon.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

JRJ
647 
WWHW70 PHFO 190120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Thu Jan 18 2024

...HIGH WIND WARNING CANCELLED...

HIZ028-190230-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-240119T0400Z/
Big Island Summits-
320 PM HST Thu Jan 18 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below warning and advisory levels, therefore
the High Wind Warning is cancelled for Big Island summits.

$$

Foster

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 15, 9:54 AM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 15, 9:54 AM HST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
954 AM HST Mon Jan 15 2024

.SYNOPSIS...
Dry conditions will persist today as temperatures warm back to
seasonal normal in a developing southerly flow. An approaching
front will produce breezy and gusty southwest winds tonight and
Tuesday and will bring an increase in showers, especially for
Maui County and the Big Island. The front will pass over Kauai
Tuesday night and weaken on Wednesday as it merges with a band of
moisture near Maui. Weak high pressure building over the island
chain on Thursday will bring drier conditions. Southerly winds
will develop again on Friday and persist into the weekend as a
front stalls near Kauai.

&&

.DISCUSSION...
Dry conditions will persist today as temperatures warm in a
developing southerly flow. A weak surface high that passed over
the islands early this morning has been at the center of the
recent cool air mass. While the air mass has slowly warmed,
overnight land breezes allowed temperatures to cool down into the
upper 50s to lower 60s, and dry and stable conditions caused no
rain to fall over almost the entire state. As the surface high
moves eastward and merges with a ridge today, southerly winds
developing this morning will strengthen. While sea breezes will
overpower the southerly flow in some areas, the air mass will
remain dry and stable, leading to little rainfall.

Breezy and gusty southwest winds and an increase in showers are
expected as a front nears Kauai from the northwest tonight and
Tuesday. Shallow moisture currently pooled southeast of the state
will be drawn northward, fueling modest showers over mainly south
slopes of the Big Island and Maui County later tonight and
Tuesday. Southwest winds will be ramping tonight up as the
pressure gradient tightens ahead of the approaching front, and
through the day on Tuesday, some windward communities could
experience downsloping wind gusts around Wind Advisory strength,
especially on Oahu, Kauai, and Maui County. In addition, winds
across the high summits of the Big Island should become very
strong again. West winds have stubbornly remained elevated on the
high Big Island summits, and with winds ramping up tonight, the
High Wind Watch currently in place for these summit areas will be
upgraded to a High Wind Warning. The strong westerly winds will
also impact Haleakala by Tuesday morning.

The front will weaken as it crosses Kauai Tuesday night and Oahu
Wednesday morning, but the area of prefrontal showers may linger
over Maui County and the Big Island. At this time, moderate
rainfall is anticipated over most areas. However, we will have to
monitor Maui, where persistent prefrontal shower activity could
heighten chances for localized flooding. Some of this moisture
could reach the Haleakala summit, but temperatures should be too
warm for any ice to develop. As the front weakens, surface winds
will ease, but expect the strong winds to persist on the Big
Island summits and, to a lesser degree, on the Haleakala summit.

Drier conditions and light winds will settle over most of the
state on Thursday as weak high pressure builds in from the west.
Expect little rainfall from Kauai to Maui, but some moisture from
the dissipated front could fuel a few showers on the Big Island.

The progressive weather pattern will continue across the Central
Pacific heading into next weekend. Dry southerly flow is favored
for Friday, and the GFS and ECMWF are showing another front
stalling just north of Kauai next weekend.

&&

.AVIATION...
Winds are expected to strengthen today out of the south, then
shift southwest tonight due to an approaching cold front.
Possible AIRMET Tango for moderate low level turbulence along
north through east sections of the islands as southwest winds
strengthen.

VFR conditions expected through this evening statewide, and
through tonight for Kauai and Oahu. While the front is not
expected to reach Kauai until Tuesday night, a pre-frontal
convergence band will set up across the Big Island and Maui
County early Tuesday morning and bring increasing low clouds and
showers mainly to south and west facing slopes. MVFR ceilings and
visibility will be possible in the areas of Big Island and the
islands of Maui County.

&&

.MARINE...
Light and variable winds with early morning land breezes will
shift out of the southwest and strengthen into the fresh to strong
category later today through Tuesday as a cold front approaches.
The cold front is forecast to move down the island chain Tuesday
night through Wednesday, then diminish. Light and variable winds
return late Wednesday through Thursday, then strengthen out of the
south on Friday, as a second front passes by to the north.

Surf along north and west facing shores will trend up later today
as a small to moderate, medium-period northwest (310-320 deg) swell
builds down the island chain. As this swell peaks later tonight,
a more significant north-northwest (350 deg) swell is forecast to
arrive and drive surf to near warning levels Tuesday as it peaks.
As this slowly eases Tuesday night through Wednesday, another long-
period northwest (310 deg) swell will lead to warning-level surf
for exposed north and west facing shores late Wednesday through
Thursday. A gradual downward trend is expected Thursday night
through Friday, with heights dipping back below advisory levels on
Friday. For the upcoming weekend, guidance shows a large west-
northwest (300 deg) swell arriving Saturday, then peaking Saturday
night through Sunday.

Surf along east facing shores will remain small due to the lack of
trades locally and upstream of the state. The exception will be
a rise in surf for shores exposed to the large northerly swells.

Surf along south facing shores will come up late tonight through
midweek due to a mix of fresh to strong south-southwesterly winds
locally and a small, long-period south swell. A downward trend is
expected through the second half of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM HST this evening through late
Wednesday night for Haleakala Summit-Big Island Summits.

&&

DISCUSSION...Wroe
AVIATION...Foster
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:36 PM HSTSmall Craft AdvisoryHFO3 days
Jan 15, 3:39 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao12 hr
Jan 16, 3:50 AM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao12 hr
Jan 16, 3:54 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao20 hr
Jan 16, 5:22 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 16, 8:27 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.